Arizona, 2012

Heat in Arizona, June 19, 2012

June 19, 2012 · NWS TWC · 1 event in 1 county or zone

Seasonably hot temperatures caused a heat related fatality in Tucson.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Seasonably hot temperatures caused a heat related fatality in Tucson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 19, 9:30 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 19, 9:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST TUE JUN 19 2012

.SYNOPSIS...EXPECT DRY CONDITIONS WITH VERY HOT DAYTIME TEMPERATURES
THIS WEEK. MONSOONAL MOISTURE WILL MOVE INTO SOUTHEAST ARIZONA THIS
WEEKEND...RESULTING IN INCREASING CHANCES OF AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...SATELLITE IMAGERY WAS SHOWING CLEAR SKIES ACROSS THE
AREA THIS MORNING...SO PLENTY OF SUNSHINE TODAY WITH HOT
TEMPERATURES. CURRENT FORECAST LOOKED ON TRACK...SO NO UPDATES THIS
MORNING.

&&

.AVIATION...SKC THRU WEDNESDAY AFTERNOON OR 20/12Z. DIURNAL SURFACE
WIND TRENDS...WITH WLY/NWLY SURFACE WIND AT 12-18 KTS WITH GUSTS TO
25 KTS BETWEEN 19Z-03Z TODAY. OTHERWISE...SURFACE WIND MAINLY LESS
THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT DRY CONDITIONS WITH VERY HOT DAYTIME
TEMPERATURES THIS WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR WITH
GUSTY AND BREEZY WINDS DURING THE AFTERNOON AND EARLY EVENING HOURS
DUE TO STRONG DAYTIME HEATING. INCREASING MOISTURE WILL BRING A
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO MUCH OF
SOUTHEAST ARIZONA THIS WEEKEND AND EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 19, 10:54 AM MST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1054 AM MST TUE JUN 19 2012

AZZ501>515-201800-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1054 AM MST TUE JUN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY CONDITIONS WITH VERY HOT DAYTIME TEMPERATURES WILL OCCUR
WEDNESDAY THROUGH THURSDAY. THEREAFTER...ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Tucson Metro Area

When
June 19, 1:00 PM MST to 6:00 PM MST
Where
Tucson Metro Area forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Hot temperatures of 100 to 106 degrees resulted in the death of a construction worker from Indiana. Paramedics were called to treat a man suffering from cardiac arrest who had been suffering from heat-related illness for two hours before his collapse. He was pronounced dead at 455 pm at the construction site.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Tucson Metro Area2012-06-1944MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383661.